Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 25, NWS Norman, OK

June 18, 1998Love County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 18, 1998, 9:50 PM CDT for Love County, Oklahoma. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 1998, 9:50 PM CDT (02:50 UTC)
Expired
Jun 18, 1998, 11:45 PM CDT
In force
115 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Love County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3330 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190250
FFWOKC
OKC085-190445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
950 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     LOVE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 950 PM CDT DOPPLER RADAR INDICATED 3 TO 4 INCHES OF RAINFALL 
OVER WESTERN LOVE COUNTY THIS EVENING. MORE STORMS ARE EXPECTED TO 
MOVE OVER THE AREA...WHICH WILL CAUSE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE RUBOTTOM...OVERBROOK...MARIETTA...
  LEON AND BURNEYVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

CHURCHILL

LAT...LON 3407 9754 3386 9747 3386 9699 3406 9699

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:55 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 3:55 PM CDT, 5 hours 55 minutes before
FPUS3 KOKC 182100
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT THU JUN 18 1998

FRONTAL BOUNDARY SHOWS UP WELL ON VISIBLE IMAGERY...EXTENDING FROM
NEAR KSWO TO KTIK TO KFDR. IT APPEARS THAT SURFACE BASED CONVECTION
MAY BE UNDERWAY IN LINCOLN/ERN PAYNE COUNTY AS RAPIDLY DEVELOPING
STORMS ARE SHOWING UP ON KTLX. WILL BE A CLOSE CALL AS TO WHETHER OR
NOT THEY GO SEVERE IN OUR AREA OR WAIT UNTIL THEY GET INTO THE TULSA
CWA.

THICKER AREA OF CU AND WEAK ECHOES ARE ALSO SHOWING UP OVER THE
WICHITA FALLS AREA. INSTABILITY WILL LIKELY HAVE TO BATTLE CAP A BIT
LONGER BEFORE STORMS START FIRING IN THIS AREA...HOWEVER...THINK THE
STORMS WILL DEVELOP WITHIN THE NEXT FEW HOURS. EXPECT PRECIP TO
BECOME MORE WIDESPREAD ACROSS THE E CNTRL ZONES TONIGHT AS CAP
CONTINUES TO WEAKEN.

FOR THE ZONES WILL KEEP POPS NEAR AND EAST OF CURRENT FRONTAL
POSITION. ALTHOUGH MODELS DISAGREE ON LOCATION WHERE FRONT WILL
STALL AND WASH OUT...THEY ALL AGREE THAT IT WILL STALL AND WASH OUT
THROUGH TOMORROW AFTERNOON. WINDS WILL BE KIND OF SQUIRRELLY
TONIGHT...BUT EXPECT THEM TO GO LIGHT AND VARIABLE OVER MOST OF THE
AREA AFTER MIDNIGHT. LEE TROF DEVELOPS DURING THE AFTERNOON
FRIDAY...GRADUALLY BRINGING SLY FLOW AREAWIDE. WILL CARRY LOW POPS
TOMORROW OVER THE SOUTHEAST FOR LINGERING ACTIVITY FROM
TONIGHT...AND WILL ALSO CARRY LOW POPS IN THE WEST FOR LATE TOMORROW
AFTERNOON FOR POSSIBLE TSTM DEVELOPMENT ALONG DRYLINE.

EXTENDED MODELS SHOW CHANCE OF PRECIP THROUGH TUESDAY AS ANOTHER
FRONT STALLS ACROSS THE AREA AND SLOWLY LIFTS NWD AS A WARM FRONT.
LOW CONFIDENCE IN DRASTIC CHANGES IN NOGAPS 850 TEMPS WITH LATEST
RUN...SO WILL NOT CHANGE TEMPS TOO MUCH FROM PREVIOUS FORECAST.

FCSTID = 17/MMT
OKC   70  95  72  96 /  20  10  20  20
HBR   65  99  73 100 /   0  20  20  20
SPS   72  97  74  99 /  20  20  20  20
GAG   58  95  67  97 /   0  20  20  20
PNC   68  95  72  97 /  10  10  20  20
DUA   75  92  76  95 /  40  20  20  20

.OUN...
OK...SVR TSTM WATCH UNTIL 10 PM ZONES 20-26-28>32.
TX...NONE.

In the hours before

Local storm report, Jun 18, 9:21 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT THU JUN 18 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    7 W OVERBROOK             OK   .75 INCH HAIL
06/18/98   LOVE

0920 PM    7 W OVERBROOK             OK   60 MPH WIND GUST
06/18/98   LOVE

0920 PM    5 E RUBOTTOM              OK   WIND DAMAGE
06/18/98   LOVE                           TWO POWER POLES DOWN

FM
Local storm report, Jun 18, 9:21 PM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT THU JUN 18 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    7 W OVERBROOK             OK   .75 INCH HAIL
06/18/98   LOVE

0920 PM    7 W OVERBROOK             OK   60 MPH WIND GUST
06/18/98   LOVE

0920 PM    5 E RUBOTTOM              OK   WIND DAMAGE
06/18/98   LOVE                           TWO POWER POLES DOWN

FM
Local storm report, Jun 18, 9:36 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0936 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM     2 SE    BURNEYVILLE      OK   71 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK

0925 PM     2 SE    BURNEYVILLE      OK   63 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK

0930 PM     2 SE    BURNEYVILLE      OK   68 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK
Local storm report, Jun 18, 9:36 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0936 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM     2 SE    BURNEYVILLE      OK   71 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK

0925 PM     2 SE    BURNEYVILLE      OK   63 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK

0930 PM     2 SE    BURNEYVILLE      OK   68 MPH WIND GUST, MEASURED
06/18/98   LOVE                           OKLAHOMA MESONETWORK
Local storm report, Jun 18, 9:40 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU JUN 18 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    WILSON                    OK   .88 INCH HAIL
06/18/98   CARTER

0932 PM    BURNEYVILLE               OK   60 MPH WIND GUST
06/18/98   LOVE

FM
Local storm report, Jun 18, 9:40 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU JUN 18 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    WILSON                    OK   .88 INCH HAIL
06/18/98   CARTER

0932 PM    BURNEYVILLE               OK   60 MPH WIND GUST
06/18/98   LOVE

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray47 min
Jun 18, 8:12 PM CDTSevere Thunderstorm WarningOUNJefferson48 min
Jun 18, 8:26 PM CDTSevere Thunderstorm WarningOUNCarter49 min
Jun 18, 8:30 PM CDTFlash Flood WarningOUNCarter, Jefferson2 hr
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningOUNLove45 min
Jun 18, 8:59 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 18, 9:15 PM CDTSevere Thunderstorm WarningOUNCarter45 min
Jun 18, 9:31 PM CDTSevere Thunderstorm WarningOUNLove44 min
Jun 18, 9:45 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Jun 18, 10:14 PM CDTSevere Thunderstorm WarningOUNLove46 min
Jun 18, 10:29 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 18, 10:30 PM CDTFlash Flood WarningOUNJefferson2 hr
Jun 18, 11:16 PM CDTSevere Thunderstorm WarningOUNStephens44 min
Jun 19, 12:00 AM CDTSevere Thunderstorm WarningOUNStephens45 min
Jun 19, 12:42 AM CDTSevere Thunderstorm WarningOUNStephens48 min
Jun 19, 5:22 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Jun 19, 5:43 PM CDTSevere Thunderstorm WarningOUNGarfield47 min
Jun 19, 5:52 PM CDTSevere Thunderstorm WarningOUNTillman58 min
Jun 19, 6:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 19, 6:26 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian49 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant30 min
Jun 19, 6:54 PM CDTTornado WarningOUNGarfield36 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningOUNComanche31 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.